Cooperative Review - February 2018
Vol68-2 February 2018

Opioid abuse is everyone’s problem

Know the signs and know what you can do to help before it’s too late

The instances of opioid addiction and overdose have increased dramatically over the past few years. Addiction affects everyone and it’s important for the community to be aware of the issue so that, together, we can all reduce the number of families impacted by addiction.

According to the St. Mary’s Health Department, opioids are a class of drugs that includes the illegal drug heroin, synthetic opioids, such as fentanyl and carfentanil, and pain relievers available legally by prescription, such as oxycodone (OxyContin® or Percocet®), hydrocodone (Vicodin®), codeine, morphine, and many others.

Opioids work in the body to minimize the perception of pain and stimulate the brain’s reward (pleasure) system. Taking opioids can lead to a variety of side effects, including:

  • euphoria
  • nausea
  • vomiting
  • severe allergic reactions (anaphylaxis)
  • and even overdose.

Opioid overdose can occur when a person misunderstands the directions for medical use and accidentally takes an extra dose, or if a person deliberately misuses a prescription opioid or an illicit drug, such as heroin, to get high. Taking prescription opioids that are prescribed for someone else or combining opioids with alcohol or other drugs also increases the risk for overdose.

An opioid overdose happens when a toxic amount of an opioid—alone or mixed with other opioid(s), drugs, or substances—overwhelms the body’s ability to handle it.

An opioid overdose requires immediate medical attention. Respiratory failure can lead to unconsciousness, coma, and death. Learn about the symptoms of opioid overdose through training described in the insert included with your bill.

Crude death rates for total intoxication deaths by place of residence, Maryland, 2010-2014

What you need to know about naloxone

Naloxone is a life-saving medication that can quickly restore the breathing of a person experiencing an opioid overdose. Administering naloxone to someone who is overdosing can save that person’s life and provide enough time for emergency services to arrive. Naloxone is available as a generic drug or under the brand names NARCAN® and EVZIO®. As of June 1, 2017, anyone can get naloxone at a Maryland pharmacy without a prescription.

What is SMECO doing?

SMECO is committed to having a workforce prepared to administer aid when necessary. SMECO has Medic First Aid training for all of its employees that includes cardiopulmonary resuscitation (CPR), first aid, and automated external defibrillator (AED) training.

This year, SMECO will include the Maryland Overdose Response Program with its Medic First Aid training. The Maryland Overdose Response Program trains participants on the most common opioids, their effects on the body, signs and symptoms of an overdose, how to administer naloxone, how to care for someone until emergency help arrives, and how to receive naloxone from a pharmacy.

What can you do?

You can help reduce prescription drug abuse rates by properly disposing of unused medications. Proper disposal of prescription medications protects our communities and keeps controlled dangerous substances from accidentally getting into the wrong hands. If you are interested in dropping off your unused prescription medication, find one of the round-the-clock drop-off centers nearest you.

Local health departments offer free Maryland Overdose Response Program training to community members who may be able to save the life of someone experiencing breathing problems from opioid overdose. Contact information for your local health departments is listed in the insert included with your bill.

// CONNECT WITH US //

Facebook   Twitter   YouTube